Birth Defects Still Happening With Accutane
WebMD News Archive
Aug. 17, 2001 -- Women still aren't getting the message that taking the acne-fighting prescription drug Accutane while pregnant vastly increases the chances an unborn child will have a birth defect. New research suggests that one explanation might be that warning symbols on the package aren't clear.
Accutane, also known as isotretinoin, is known to cause birth defects, including brain, heart, and face deformities, if women take it while pregnant. Because of this, it is recommended that women of childbearing age taking the drug be tested for pregnancy before starting it and then repeatedly during their treatment. They should also use two forms of birth control while on the medication.
The manufacturer, drug company Hoffman-LaRoche, started placing warnings about this risk all over Accutane packages in 1988 and even started advertising about these risks in 1996. This effort does not appear to be enough, however, according to two new studies.
In the first study, Margaret A. Honein, PhD, MPH, and colleagues studied how many women of childbearing age take Accutane. They found that prescriptions for this drug to this group have more than doubled in the past 10 years, resulting in 2.5 of every 1,000 women of childbearing age taking the drug in the U.S. in 1999.
Interviews with 14 women who took Accutane while pregnant revealed that only one had used the recommended two forms of birth control while taking the drug, and eight hadn't used any birth control at all.
Further, none of them saw all of the information on the package about the risks of taking Accutane during pregnancy, and only four saw the information printed directly on the pill packet.
"Accutane-exposed pregnancies continue to occur and result in babies with major birth defects," Honein tells WebMD. "Women and their physicians need to ensure that effective methods of contraception are used to avoid exposed pregnancies." Honein is an epidemiologist from the National Center on Birth Defects and Developmental Disabilities at the CDC in Atlanta.
In the second study, Katherine Lyon-Daniel, PhD, and colleagues interviewed 97 women of childbearing age about symbols used on some medication packages that are meant to denote that a drug can cause birth defects. The symbol depicts a pregnant woman with a bar across the image, like in a no smoking sign, and includes the words ''do not get pregnant.''
Only about a fifth of women correctly interpreted the symbol to mean that they should not take the medication while pregnant or not get pregnant while taking the medication. Others interpreted it to mean that the package contained birth control medication or simply that the package contained drugs or medicine.
Both studies are published in the August 2001 issue of the medical journal Teratology.